I am not too sure what caused my glucose levels to rise. A good guess would be the Hctz and my beta blocker. I take other drugs, such as an acid blocker, so maybe that one had also contributed. This PPI inteferes with the production of stomach acid, thus altering the digestion.
Thiazide diuretics and beta blockers are associated with the development of glucose intolerance and diabetes. The newer beta blockers that cause vasodilation and the beta blockers with ISA should not be as bad.:) How many people with diabetes, who have been taking beta blockers for many years, can say with absolute certainity that their disease is a direct result of taking this drug, and that no other factors have played a role in their getting this disease (such as being overweight, genes, etc.)? I think the correlation between the drug and the development of diabetes can be very difficult to establish. The actual number of people with impaired glucose tolerance from using these drugs could be higher than we think. :(
An analysis of an ASCOT study showed beyond doubt that calcium channel blockers and ACE Inhibitors limit new-onset diabetes, while the beta blockers, such as Atenolol, and thiazide diuretics, help cause it. One must look not only at the intial results of the study, but also post-hock analysis and substudies for this type of information. The CCBs you took should have had little or no effect on your blood glucose. There are other drugs for treating various conditions that have this effect on glucose metabolism.
One theory is that the beta blockers affect the glucose tolerance adversely because by increasing the peripheral vasoresistance, they also cut off the blood supply to the muscles. This, in turn, cuts the skeletal muscles' ability to metabolize blood sugar. Interesting, isn't ít? :)